West Virginia, 2018

Winter Storm in West Virginia, March 20 to 21, 2018

March 20 to 21, 2018 · NWS RNK · 5 events in 5 counties and zones

An area of low pressure progressed from the Tennessee Valley to the east coast, and then farther northeast to off the New England Coast. The impact on the region was first widespread rain.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$58,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

An area of low pressure progressed from the Tennessee Valley to the east coast, and then farther northeast to off the New England Coast. The impact on the region was first widespread rain. As colder air moved into the region once the area was on the western side of the low, there was a transition from rain to snow, with a brief period of freezing rain and sleet. Snowfall totals from the event ranged from six to twelve inches for most locations. The exception would be parts of Mercer county where three to seven inches were more common, and portions of southeast Greenbrier County and northern Monroe County were more in the neighborhood of twelve to fifteen inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Mar 20, 6:38 PM EST, 52 minutes earlier.

Area forecast discussion, Mar 20, 6:38 PM EST, 52 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
738 PM EDT Tue Mar 20 2018

.SYNOPSIS...
Low pressure will cross the region overnight, and deepen off the
coast of New England as a Nor'easter by Thursday morning. High
pressure briefly returns to the region on Friday. Over the weekend,
anther potential winter weather system will cross our region.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
As of 700 PM EDT Tuesday...

Forecast updated to reflect some sleet mixing in with rain in
the southwest, but also lowering temps further north compared to
previous forecast. Warnings/advisories on track, but will re-
evaluate latest high-res models and mesoanalysis to see if
changes are needed to total snowfall amounts and/or headlines.

Previous discussion from mid afternoon...

Not a whole lot has changed regarding the synoptic transition
of the events that are expected tonight into Wednesday. What has
changed is the degree to which warmer air will allow for
rainfall for a slightly longer period of time than originally
anticipated. Also, low level profiles are hinting at the
potential of sleet at the onset of the change from from liquid
to frozen. Both of these factors will place a greater limit on
the amount of forecast snow expected at the lower elevations.
The opposite is true at the higher elevations, especially those
along and north of Route 460. Northern sections of the New River
Valley of southwest Virginia, north into the Alleghany
Highlands, and the higher ridges of southeast West Virginia
will have a slightly higher forecast of snow thanks to those
elevations remaining colder, and a bit more qpf than earlier
offered to generate snowfall. So, while we will keep our
advisories and warnings in place, the range between valley and
ridge top has increased. Some mountain valley locations may only
see around an inch of snow, but its neighboring ridge tops have
values more in the 4 to 8 inch range. The highest snowfall
totals, 8 to 11 inches, are forecast across western sections of
Greenbrier County.

The warning likely will be divided into a northern section where
amounts will be higher, to a southern section where amounts will be
borderline for achieving measured warning criteria, but the
travel concerns with the potential for blowing snow on the
backside of the system would justify a continuation of the
warning for impact. The eastern bordering Winter Weather
Advisory is of a similar status whereby the rain/sleet scenario
will keep snowfall numbers a little lower. However, along the
elevations of western Amherst County, snowfall amounts have
increased enough to justify an average forecast across the
county that just clips the lower end of warning criteria. This
county will be upgraded from an Advisory to a Warning, and
placed in the aforementioned northern warning group.

Winds will be gusty on across the higher terrain of mainly the
Mountain Empire region and southern New River Valley of southwest
Virginia, south into the Northern Mountains of North Carolina. Here
gusts of 35 to 45 mph will be common at the higher peaks
starting late tonight through the day Wednesday. Blowing snow is
expected at these locations by Wednesday morning.

Low temperatures tonight will range form the upper 20s to around
freezing across the mountains to the low to mid 30s across the
Piedmont. On Wednesday, high temperatures will range from the low to
mid 30s across the mountains to the upper 30s to lower 40s across
the Piedmont.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
As of 330 PM EST Tuesday...

Wednesday evening the closed upper low is just off the Virginia
coast. Deformation area around upper low crosses through Virginia
through Wednesday evening. Surface and low level winds come around
to the northwest which will kick in upslope on the west side of the
central Appalachians and suppress amounts in the foothills. Little
additional accumulation expected in the piedmont but more snow
adding to totals in the western mountains. Expect much of the
upslope snow showers to end by Thursday morning. Clearing will take
longer but there will be some breaks in the cloud cover by Thursday
afternoon.

Models show a 40 to 50 knot low level jet from the northwest along
the Blue Ridge Wednesday night and Thursday morning. Another low re-
enforces the upper trof over the eastern United States on Friday and
Friday night. Have stayed below guidance for lows on Wednesday night
in areas that will have new snow. Also below guidance for highs on
Thursday where little to no sunshine expected.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 140 PM EST Tuesday...

Low pressure tracks from Missouri on Saturday night, across the
Tennessee Valley and Carolinas to the western Atlantic by Sunday
night. Some differences in the guidance how far south this low will
move, which in turn will impact where the winter weather will be on
the northern side of the baroclinic zone. Timing has been
consistent, keeping the best probability of precipitation from
Saturday afternoon into Sunday morning.

Surface high pressure wedges down the east slopes of the
Appalachians Monday and Tuesday. Precipitation over the Tennessee
and Ohio Valley may spill east into the mountains but the
probability remains low. Temperatures will remain below normal
through the period, especially daytime highs.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
As of 730 PM EDT Tuesday...

Not a quiet night for aviation as storm system will bring rain
then sleet/snow to the area with low cigs/vsbys. This system
will stick around into Wednesday and overall looking at sub-MVFR
conditions through at least midday Wednesday before winds shift
to the west and northwest which should bring steady precip to an
end with more showery nature though snow showers will persist
into the afternoon along/west of the mountains, with rain/snow
shower mix in the east. Cigs/vsbys anticipated to at least go
MVFR Wed afternoon outside of the WV mountains.

Northwest winds are expected to become gusty in the afternoon
with a few gusts over 30kts not out of the question.

Extended Aviation Discussion...

Wednesday night into the daytime Thursday, the upslope snow
showers will continue to gradually decrease in coverage with
decreasing wind speeds.

Mainly VFR conditions are expected by Thursday night through
Friday night.

Saturday into Sunday, a return to sub-VFR conditions is expected
as our next potential winter weather system crosses the area.

&&

.EQUIPMENT...
As of 335 PM EDT Monday...

The Mount Jefferson NWR remains off the air. The radio unit
needed to repair the system is expected to arrive on Wednesday.
The earliest this system will again be operational will be
Wednesday afternoon.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Winter Storm Warning from midnight tonight to 8 AM EDT
     Thursday for VAZ007-009>020-022>024-035.
     Winter Weather Advisory from midnight tonight to 8 AM EDT
     Thursday for VAZ032>034-045>047.
NC...Winter Storm Warning from midnight tonight to 8 AM EDT
     Thursday for NCZ001-002-018.
WV...Winter Storm Warning from midnight tonight to 8 AM EDT
     Thursday for WVZ042>044-507-508.

&&

SYNOPSIS...DS
NEAR TERM...DS/WP
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...DS/WP
EQUIPMENT...AMS
Hazardous weather outlook, Mar 20, 5:00 PM EST, 2 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
600 PM EDT Tue Mar 20 2018

NCZ001-002-018-VAZ007-009>020-022>024-035-WVZ042>044-507-508-212200-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Amherst-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
600 PM EDT Tue Mar 20 2018

...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT
THURSDAY...

This Hazardous Weather Outlook is for northwest North Carolina,
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

In addition, another storm system may bring more wintry weather to
the area in the late Saturday to Sunday time frame.

.SPOTTER INFORMATION STATEMENT...

Please report any snow or ice to the National Weather Service via
standard operating procedures.

VAZ032>034-045>047-212200-
Patrick-Franklin-Bedford-Campbell-Appomattox-Buckingham-
600 PM EDT Tue Mar 20 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM
EDT THURSDAY...

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia and west central Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Please report any snow or ice to the National Weather Service via
standard operating procedures.

NCZ003>006-019-020-VAZ043-044-058-059-212200-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Henry-Pittsylvania-
Halifax-Charlotte-
600 PM EDT Tue Mar 20 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina and south central Virginia.

.DAY ONE...Tonight.

An inch or less of snow will occur late tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A light accumulation of snow is possible Wednesday morning.

.SPOTTER INFORMATION STATEMENT...

Please report any snow or ice to the National Weather Service via
standard operating procedures.

In the hours before

Special weather statement, Mar 20, 4:58 PM EST, 2 hours 32 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
558 PM EDT TUE MAR 20 2018

NCZ018-202245-
Watauga-
558 PM EDT TUE MAR 20 2018

...A RUMBLE OF THUNDER AND RAIN WILL AFFECT WESTERN WATAUGA COUNTY...

Until 645 PM EDT

At 551 PM EDT, a thunderstorm was located over Elk Park, moving
northeast at 15 mph. This thunderstorms will track along the
Tennessee and North Carolina border this evening. Moderate rain
shower will accompany this storm.

Locations impacted include...
Beech Mountain...
Sugar Grove...
Foscoe...
Beech Mountain In Avery County...
and Seven Devils.

LAT...LON 3630 8191 3636 8180 3634 8177 3633 8171
      3634 8171 3635 8172 3638 8173 3639 8173
      3630 8161 3612 8181 3616 8183 3619 8185
      3619 8188 3621 8191 3623 8191 3626 8189
      3628 8190 3629 8192
TIME...MOT...LOC 2151Z 204DEG 15KT 3617 8194

RS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Mercer

When
March 20, 7:30 PM EST to March 21, 10:24 PM EST
Where
Mercer forecast zone
Reported by
Department of Highways
Coordinates
37.406, -81.111 (the zone’s center; the record gives no point)

Snowfall totals from across the county include 1.5 inches at Bluefield, 4.0 inches at Flat Top, 6.0 inches two miles southeast of Bluefield, and 7.0 inches at Athens.

Winter Storm, Western Greenbrier

When
March 20, 7:30 PM EST to March 21, 10:24 PM EST
Where
Western Greenbrier forecast zone
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
37.947, -80.453 (the zone’s center; the record gives no point)

Snowfall totals from the western portion of the county include 6.0 inches two miles east of Trout, 6.5 inches three miles east-southeast of Meadow Bluff, 7.0 inches three miles northeast of Lawn, 8.5 inches at Rupert, 9.0 inches three miles north of Rupert and at Quinwood, and 11.0 inches two miles south-southwest of Meadow Bluff. The combination of heavy snow and gusty conditions resulted in 15 trees falling on power lines. Approximately 3000 customers were without power.

Winter Storm, Summers

When
March 20, 7:45 PM EST to March 21, 10:24 PM EST
Where
Summers forecast zone
Reported by
Trained Spotter
Coordinates
37.656, -80.859 (the zone’s center; the record gives no point)

Snowfall totals across the county include 2.0 inches four miles northwest of Sandstone, 4.0 inches at Pipestem, 7.0 inches two miles northeast of Talcott and three miles east-southeast of Hinton, and 8.0 inches four miles east of Hinton.

Winter Storm, Monroe

When
March 20, 8:00 PM EST to March 21, 10:24 PM EST
Where
Monroe forecast zone
Property damage
$8,000
Reported by
Trained Spotter
Coordinates
37.560, -80.551 (the zone’s center; the record gives no point)

Snowfall totals across the county include 5.0 inches one mile west-northwest of Red Sulphur Springs, 6.5 inches at Lindside, 8.0 inches three miles north of Hollywood, 9.0 inches three miles east of Union, 10.0 inches three miles east-northeast of Wayside and at Pickaway, 11.0 inches six miles northeast of Lindside, 12.0 inches at Union, and 15.5 inches at Sweet Springs. The combination of wet heavy snow and gusty winds resulted in four trees and multiple branches falling. Several roads need to be closed until the trees and branches could be cleared.

Winter Storm, Eastern Greenbrier

When
March 20, 8:15 PM EST to March 21, 1:51 PM EST
Where
Eastern Greenbrier forecast zone
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
37.947, -80.453 (the zone’s center; the record gives no point)

Snowfall totals across this portion of the county include 4.5 inches at Alderson, 6.0 inches at Ronceverte, 7.0 inches at White Sulphur Springs, Lewisburg, and three miles south of Maxwelton, 8.0 inches at Maxwelton, 8.8 inches at Fairlea, 9.0 inches at Renick, and 14.0 inches at Organ Cave. The combination of heavy snow and gusty conditions resulted in 15 trees falling on power lines. Approximately 3000 customers were without power.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2018Every state in 2018This day in weather historyWarnings in West Virginia, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 747630, 747654, 747647, 747649, 747652.